Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 193, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 17, 2000, 8:16 PM EDT for Lee County, Virginia. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 2000, 8:16 PM EDT (00:16 UTC)
- Expired
- Aug 17, 2000, 8:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Lee County, VA
The radar
The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 8:30 PM EDT | Thunderstorm Wind | Ewing, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 482 m²/s²
- 0-3 km storm-relative helicity
- 540 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
847 WUUS54 KMRX 180019 SVRMRX VAC105-180045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 816 PM EDT THU AUG 17 2000 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 845 PM EDT * AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF EWING...OR 11 MILES SOUTHWEST OF HARLAN...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROSE HILL AROUND 825 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. SEEK A STURDY SHELTER IMMEDIATELY $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 8:10 PM EDT, 6 minutes earlier.
Area forecast discussion, Aug 17, 8:10 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 810 PM EDT THU AUG 17 2000 JUST SENT QUICK UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH. ALSO BUMPED UP POPS A BIT AND TWEAKED WORDING. LEFT TEMPS AS THEY WERE FOR NOW. .MRX... NC...NONE. TN...NONE. VA...NONE. LDW
In the hours before
Special weather statement, Aug 17, 7:25 PM EDT, 51 minutes before
NCZ060-061-TNZ012>017-035>045-067>074-085>087-101-102-180400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 725 PM EDT THU AUG 17 2000 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED AND WILL BE IN EFFECT UNTIL MIDNIGHT EDT... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PART OF EAST TENNESSEE...AND CHEROKEE AND CLAY COUNTIES IN EXTREME SOUTHWEST NORTH CAROLINA UNTIL MIDNIGHT EDT. THIS WATCH COVERS AN AREA THAT IS EAST OF A ONEIDA TO BENTON LINE...AND WEST OF A KINGSPORT TO ERWIN TO HAYESVILLE NORTH CAROLINA LINE. AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ACROSS SOUTHEAST KENTUCKY...MOVING SOUTHEAST AROUND 25 MPH. THESE STORMS WILL MOVE INTO LEE COUNTY BY 800 PM... AND THEN INTO NORTHEAST TENNESSEE AND THE CENTRAL VALLEY AFTER 830 PM EDT. THE SEVERE THUNDERSTORMS WILL BE CAPABLE PRODUCING WINDS UP TO 80 MPH...HAIL UP TO ONE AND THREE QUARTERS OF AN INCH IN DIAMETER. THE THUNDERSTORMS MAY ALSO PRODUCE VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. THE THUNDERSTORMS WILL ALSO PRODUCE FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. A SEVERE THUNDERSTORM WATCH MEANS THAT THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. IF A THUNDERSTORM APPROACHES...SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. RBP
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.